Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 1, NWS Indianapolis, IN

February 27, 2023Putnam County, Indiana

NWS Indianapolis, IN issued this tornado warning at Feb 27, 2023, 12:13 PM EST for Putnam County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 12:13 PM EST (17:13 UTC)
Expired
Feb 27, 2023, 12:35 PM EST
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 11:06 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WFUS53 KIND 271713
TORIND
INC133-271800-
/O.NEW.KIND.TO.W.0001.230227T1713Z-230227T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
1213 PM EST Mon Feb 27 2023

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Central Putnam County in west central Indiana...

* Until 100 PM EST.
    
* At 1213 PM EST, a severe thunderstorm capable of producing a
  tornado was located 7 miles east of Brazil, or 22 miles east of
  Terre Haute, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Greencastle around 1225 PM EST.
  Fillmore around 1230 PM EST.

Other locations in the path of this tornadic thunderstorm include
Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3949 8701 3957 8701 3981 8669 3960 8669
TIME...MOT...LOC 1713Z 231DEG 42KT 3954 8698 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Nield
3 follow-up statements
645 
WWUS53 KIND 271726
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1226 PM EST Mon Feb 27 2023

INC133-271800-
/O.CON.KIND.TO.W.0001.000000T0000Z-230227T1800Z/
Putnam IN-
1226 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EST FOR EAST
CENTRAL PUTNAM COUNTY...
    
At 1226 PM EST, a severe thunderstorm capable of producing a tornado
was located over Greencastle, or 28 miles south of Crawfordsville,
moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Fillmore around 1230 PM EST.

Other locations in the path of this tornadic thunderstorm include
Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3958 8687 3965 8690 3981 8669 3961 8669
TIME...MOT...LOC 1726Z 231DEG 42KT 3964 8682 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Nield
389 
WWUS53 KIND 271732
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1232 PM EST Mon Feb 27 2023

INC133-271800-
/O.CON.KIND.TO.W.0001.000000T0000Z-230227T1800Z/
Putnam IN-
1232 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EST FOR EAST
CENTRAL PUTNAM COUNTY...
    
At 1232 PM EST, a severe thunderstorm capable of producing a tornado
was located near Greencastle, or 25 miles south of Crawfordsville,
moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Putnam County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3963 8679 3969 8681 3978 8669 3966 8669
TIME...MOT...LOC 1732Z 231DEG 42KT 3969 8674 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Nield
091 
WWUS53 KIND 271735
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1235 PM EST Mon Feb 27 2023

INC133-271745-
/O.CAN.KIND.TO.W.0001.000000T0000Z-230227T1800Z/
Putnam IN-
1235 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR EAST CENTRAL PUTNAM COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EST for west central
Indiana.

LAT...LON 3963 8679 3969 8681 3978 8669 3966 8669
TIME...MOT...LOC 1734Z 231DEG 42KT 3971 8670 

$$

Nield

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Feb 27, 11:45 AM EST, 28 minutes earlier.

Area forecast discussion, Feb 27, 11:45 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1145 AM EST Mon Feb 27 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 942 AM EST Mon Feb 27 2023

- A WIND ADVISORY remains in effect
- Rain and Wind Today

Surface analysis late this morning shows deep and strengthening low
pressure centered over south Central IA. This low was influencing
the flow across the region, with moderate southeast winds in place
across Central Indiana within the cyclonic flow. Satellite showed
the classic comma cloud configuration, with a dry slot punching into
the flow from the southwest across MO and western IL. This will
become important this afternoon. Meanwhile radar showed a band of
rain showers over western Indiana, ahead of the dry slot, poised to
push across the state within the flow. The cold front with this
system was poorly defined, but is likely across eastern MO, as STL
temps were in the lower 60s and temps in Central MO were in the
lower 50s.

Models suggest that the low pressure system to the northwest will
Make progress to Lake Michigan today. This will keep the sharp
pressure gradient and across Central Indiana and allow for the
arrival of the dry sector this afternoon.  Within the flow aloft, a
strong LLJ continues to be present, with 850mb winds near 50 knots
across Central Indiana through the day. Latest ACARS soundings at
IND show those strong winds even lower than 850mb.Thus after the mid
day passing of the rain showers, some better mixing and heating will
be possible within this dry sector in the wake of the rain. With the
strong winds aloft, this may result in gusty winds to 40-50 mph.
Thus the ongoing wind advisory continues to appear reasonable. Will
continue to keep pops rather high for the next 1-4 hours as the
showers ahead of the dry punch push across Indiana, but pops will be
lessened from west to east this afternoon.  Given the possible
mixing and heating will continue to trend highs around 60 that will
be touched briefly this afternoon.

&&

.Short Term...(Today and tonight)
Issued at 301 AM EST Mon Feb 27 2023

A strong midlevel shortwave trough within the southern stream will
impact central Indiana today with strong gradient winds, and a
conditional risk of convectively-enhanced damaging wind gusts. There
are some uncertainties with regards to convective evolution that
will be highlighted in the meteorological analysis below.

Early this morning, an intense 100-120-knot 500-mb speed max at the
base of the aforementioned shortwave over the Ozarks region, and
quickly moving toward the Ohio Valley. Models generally agree on
slight weakening/occluding through the morning. Nevertheless, very
intense DCVA and focused area of forcing for ascent will arrive in
Indiana by mid-morning and progress quickly across the state.
Preceding this, strong isentropic ascent and moisture advection is
ongoing and regional radar mosaic shows increasing warm advection-
driven rain from Iowa through Illinois into Kentucky. This should
expand and move northeastward across central Indiana early this
morning in tandem with strongest isentropic ascent in the 290-295-K
layer. A small positive area from most unstable parcels could
support a few lightning strikes within this warm frontal rain band.

It is unclear whether the primary convective wind threat (if any)
for our area will evolve out of (1) the ongoing forced QLCS at the
leading edge of intense vort max now entering the Ozarks, or (2)
wake environment that becomes slightly more buoyant with diabatic
surface heating into the afternoon.

The limitations for scenario one are preceding instability is meager
at best. In fact, model soundings show pre-squall environment having
a stable isothermal layer in the lower ~1.0-1.5-km, and effective
inflow layer from parcels likely at the top of that layer. If strong
enough instability were present with the expected intense momentum
aloft, we would be more concerned about wind damage potential with
this residual QLCS. We'll monitor the mesoscale environment closely
through the morning to see if a more favorable low-level
thermodynamic environment can evolve ahead of the DCVA driven
rain/convective band.

Immediately in the wake of said band, models show a narrow wedge-
shaped warm sector with veered flow and steeper lapse rates
preceding the residual surface reflection of the Pacific front/cold
front aloft. CAMs show mixed signals on whether additional
convection can form along this ill-defined front/CFA later in the
afternoon, thus the convective severe threat is conditional. Many
CAMs show a signal of more scattered convective elements trailing
the DCVA rain band and increasing as surface-based buoyancy
increases during the afternoon. This would be an odd/atypical
evolution, but cannot physically be discounted assuming wake
destabilization is actually sufficient. In either case, convection
will move fast given mean cloud layer wind at around 60 mph.

Regardless of the above, any convective elements that do occur in
the transient warm sector will have to be monitored closely as they
will occur in an environment where near-ground buoyancy (steep low-
level lapse rates and moisture) overlap with a high degree of
vertical shear. A low probability tornado scenario is conditional on
convective development/evolution, but any convection would markedly
increase localized wind potential aside from gradient-driven wind.

We will continue the Wind Advisory to highlight gradient wind
potential, but this may primarily be focused during the afternoon,
several hours after the advisory start time. We think the greatest
chance of >45 mph wind gusts will be in the more mixed environment
during the afternoon and especially across the southern half of the
area where deep thermodynamic coupling with strong wind fields aloft
will exist. Although this will decrease into the evening, gradient
will still support gusts up to around 30 mph until later tonight. No
spatiotemporal adjustments to the advisory will be made at this
time.

&&

.Long Term...(Tuesday through Sunday)
Issued at 301 AM EST Mon Feb 27 2023

**Near Record Warmth Wednesday
**Strong Storm Late Week To Bring Heavy Rain, Potential Flooding

Tuesday through Wednesday...

Generally fair conditions will be the rule heading into the mid-week
under a rather zonal upper flow.  A quick shot of rather weak
surface high pressure will cross the Midwest Tuesday, with clouds
likely scattering out by mid-late day as a subsidence inversion
weakens.  A deepening upper trough over the western United States
will lead to a rearranging of the pattern over the central US as
Canadian high pressure advances towards the Midwest.  Moderate
southwesterly breezes Wednesday will precede the associated
boundary...with H850 temperatures around 10 Celsius and a fetch of
anomalously warm air off of the Mexican highlands boosting readings
to near record highs.  Probably isolated/scattered showers for at
least a few hours Wednesday evening as the boundary passes and drops
readings by 30 degrees before dawn Thursday.

Thursday through Friday...

At least the southeastern quadrant of cold polar surface high
pressure is expected to build into the Midwest by Thursday...with
noticeably colder air holding back over the Upper Midwest/Great
Lakes.

Focus then turns to the late week with confidence building in a
strong late winter storm impacting the Midwest around the Thursday
night-Friday timeframe.  Much of the western trough's energy is
progged to plunge and cut-off near the Four Corners region by early
Thursday.  Impressive surface cyclogenesis should quickly follow
with the system negatively tilting while crossing the southern
Plains.  Model ensembles continue to favor the surface low tracking
near the Ohio Valley...with a warm frontal occlusion developing
westward near the cut-off H500 low, which would then track near the
southern Midwest.  Heavy precipitation developing near the Ozark
Plateau would quickly overspread Indiana...before at least parts of
the CWA possibly catch portions of the lighter cold-conveyor
precipitation as the 985-mb system departed to the northeast.

Questions surround precipitation type as well as total liquid /
flood potential.  Appreciable snow/icing on the front end of the
system does not appear likely...as long as the overall pattern's
northern stream stays retracted and unconnected to this strong
southern wave, with the polar air, if anything retreating into
Ontario as the event starts in Indiana...which should discourage any
sub-freezing temperatures to start.  Any frozen precipitation would
be much more likely amid the lingering cold conveyor around the
Friday timeframe when decent lift should linger amid a cooling
column.  Recent trends in the H700 track slightly farther north
across the state would lean towards lighter/wetter snow, however.

Precipitation amounts have most recently trended to less extreme,
yet still heavy totals...with latest guidance suggesting a 1-3 inch
gradient from northeast to southwest across the CWA...which appears
reasonable given moderate/heavy rainfall rates probably contained to
a 12-hour period.  Greatest potential for heavy rain/flooding will
likely lie towards southwest counties where forcing aloft would best
match with a longer duration of precipitable water near 1.25 inches.
 While River and Areal flood potential will be reassessed in future
updates...ensemble river forecasts so far show minor flooding likely
for at least lower portions of the White River, while minor flooding
will likely continue along middle/lower portions of the Wabash.
Temperatures will trend from slightly above normal Thursday to
slight below normal by Friday night.

Saturday through Sunday...

Quiet weather should return for the weekend as broad yet rather weak
high pressure builds across the central CONUS under a very broad
zonal ridge.  A dry column and adequate subsidence will promote dry
conditions.  Near normal chill is expected between light/moderate
west-northwesterly winds and H850 temperatures near negative 5
Celsius.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1145 AM EST Mon Feb 27 2023

Impacts:

* Strong winds with scattered thunderstorms through 20Z-21Z
* MVFR ceilings this afternoon and tonight.
* Strong wind gusts throughout the day, peaking near 40 knots

Discussion:

The TAF sites will remain under the influence of the dry sector of
the passing low pressure system for the first few hours of the TAF
period. This will result in some gusty winds this afternoon as a
strong LLJ will have the potential to mix toward the surface given
diurnal heating. Forecast soundings showing some instability have
also allowed for scattered shower/thunderstorm development. Given
the uncertainty for precise timing due to the scattered nature of
the storms have used VCSH/VCTS for the first few hours of the TAF
period.

The cold front associated with the passing low will pass across the
TAF sites late this afternoon, ending the thunderstorm threat.
However the strong pressure gradient will remain across the area,
allowing for continued gusty winds. Gusts may reach 40 knts.

Forecast soundings and time heights suggest trapped lower level
moisture overnight. This will lead to continued MVFR Cigs overnight
and into Tuesday morning. As the low pressure system pulls away,
gusts will diminish overnight as the pressure gradient weakens.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Update...Puma
Short Term...BRB
Long Term...AGM
Aviation...Puma
Hazardous weather outlook, Feb 27, 10:38 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1038 AM EST Mon Feb 27 2023

INZ021-028>031-035>049-051>057-060>065-067>072-281545-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1038 AM EST Mon Feb 27 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Strong wind gusts up to 50 mph are likely today, especially during
the afternoon.

A few severe storms with damaging wind gusts are possible from late
morning through afternoon. An Isolated Tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow is possible for part of the area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Feb 27, 11:47 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1147 AM EST Mon Feb 27 2023

INZ028-271715-
Warren IN-
1147 AM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of northwestern Warren
County through 1215 PM EST...

At 1147 AM EST, Doppler radar was tracking a strong thunderstorm near
Hoopeston, or 13 miles southeast of Milford, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Warren
County, including the following locations... Tab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for west central
Indiana.

&&

LAT...LON 4048 8752 4047 8725 4036 8753
TIME...MOT...LOC 1647Z 234DEG 35KT 4044 8759

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:50 PM ESTRiver Flood WarningINDParke, Vermillion, Vigo13 days
Feb 27, 11:21 AM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo24 min
Feb 27, 11:47 AM ESTSpecial Weather StatementINDWarren28 min
Feb 27, 12:31 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe29 min
Feb 27, 12:34 PM ESTSpecial Weather StatementINDFountain, Tippecanoe26 min
Feb 27, 12:46 PM ESTSevere Thunderstorm WarningINDBrown29 min
Feb 27, 12:54 PM ESTSevere Thunderstorm WarningINDJackson36 min
Feb 27, 1:01 PM ESTSpecial Weather StatementINDHamilton, Marion29 min
Feb 27, 1:09 PM ESTSevere Thunderstorm WarningINDBartholomew, Shelby36 min
Feb 27, 1:12 PM ESTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion33 min
Feb 27, 1:18 PM ESTTornado WarningINDHoward, Tipton22 min
Feb 27, 1:24 PM ESTTornado WarningINDDecatur, Jennings19 min
Feb 27, 1:32 PM ESTTornado WarningINDHamilton, Hancock, Madison28 min
Feb 27, 1:35 PM ESTSevere Thunderstorm WarningINDDecatur, Rush, Shelby29 min
Feb 27, 1:38 PM ESTSevere Thunderstorm WarningINDHancock25 min
Feb 27, 1:55 PM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison22 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.